Florida, 2022

Lightning Strike in Florida, August 14, 2022

August 14, 2022 · NWS MFL · 1 event in 1 county or zone

An influx of high moisture values in a south-southwest wind flow pattern led to the development of numerous showers and thunderstorms over SE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An influx of high moisture values in a south-southwest wind flow pattern led to the development of numerous showers and thunderstorms over SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 14, 11:39 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 14, 11:39 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1239 PM EDT Sun Aug 14 2022

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 145 AM EDT Sun Aug 14 2022

Models show a long wave trough settling across the eastern
seaboard, with an associated sfc boundary reaching the northern
portions of the Florida Peninsula. This has eroded the western
edge of the Atlantic high, resulting in decreasing pressure
gradients, and winds shifting to the S/SSW over SoFlo. This
synoptic scenario has allowed for the mid-level ridging over the
region to erode and push eastward, with deep layer moisture
filtering across SoFlo in its wake. Latest MFL sounding data from
00Z reflects this moisture advection process by depicting PWATs at
just over 2 inches, and a much moist vertical profile compared to
previous days.

Daytime heating should again provide for thermally driven sea
breeze boundaries to develop this afternoon and become focal
points for deep convection. Higher POPs will remain over interior
and west coast areas. But overall coverage is expected to be more
widespread across SoFlo. Main hazard will be the potential for
localized flooding, along with gusty winds and lightning strikes.

For Monday, the unsettle pattern continues, but with models
suggesting even higher PWATs and another round of robust afternoon
sea breezes to support widespread showers and scattered storms.
Subsequent outflow boundaries will also act as lifting mechanisms
for additional convection in the late afternoon and into the
evening hours.

A key difference is the overall synoptic flow pattern, which will
become more westerly by Monday afternoon. This will shift the
best chances for rain to the eastern half of SoFlo, including the
Miami metro areas. Once again, flooding will continue to be the
main concern.

Temperatures will remain near climo, with afternoon highs in the
upper 80s to low 90s. Heat index values will approach 100 degrees,
but with persistent cloud cover, it could moderate a bit by
Monday.

&&

.LONG TERM...
(Monday Night through Saturday)
Issued at 145 AM EDT Sun Aug 14 2022

Models begin the long term with persisting long-wave troughiness
over the eastern seaboard, with an associated decaying sfc
boundary around northern Florida. Meanwhile, sfc high pressure
begins to build up over the GOMEX, which will gradually expand
into the Florida peninsula later in the week.

A light WNW flow will be in place through the middle of the week,
with PWATs gradually decreasing each day. The moist air mass
gradually advects north as a synoptic low seems to develop near
the eastern seaboard, which will help in gradually decreasing POPs
each day through Thursday. But still enough moisture will linger
for at least scattered coverage each afternoon.

By Friday, the western periphery of the Atlantic high will begin
to expand back into the area, and a gradual return to easterly
winds will begin. This will shift the area of higher POPs back
towards the interior and west coast areas.

Temperatures will remain around or just above normals through the
long term, with heat indices peaking in the low 100s each
afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM EDT Sun Aug 14 2022

VFR are expected at all TAF sites other than any potential
visibility reducing showers this afternoon and evening. With S/SW
flow, storms will develop along the west coast and far south
Florida and move through the interior and east coast later this
afternoon/evening. TEMPOs are included along the east coast where
the greatest coverage of storms is expected. Any heavy rainfall
and poor visibilities may lead to brief MVFR/IFR conditions. By
late this evening, a return to quiet conditions and VFR is
expected.

&&

.MARINE...
Issued at 145 AM EDT Sun Aug 14 2022

A long wave trough and associated frontal boundary remain over
the eastern seaboard and northern Florida, keeping low wind speeds
across the coastal waters through early next week. Rain chances
remain in the forecast with scattered to numerous showers and
storms expected again on Sunday. The pattern of unsettled weather
is likely to remain in place through at least the early part of
next week.

&&

.BEACHES...
Issued at 145 AM EDT Sun Aug 14 2022

A low risk of rip currents remains in place across the South
Florida beaches through early in the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            90  76  91  77 /  70  20  60  20
West Kendall     91  74  91  74 /  70  20  60  20
Opa-Locka        91  76  91  76 /  70  20  60  20
Homestead        89  75  90  76 /  50  20  50  20
Fort Lauderdale  90  77  91  78 /  60  30  60  20
N Ft Lauderdale  89  77  90  78 /  70  30  60  20
Pembroke Pines   90  75  91  76 /  70  20  60  20
West Palm Beach  90  76  90  77 /  60  40  60  20
Boca Raton       92  77  92  77 /  60  30  60  20
Naples           89  77  89  77 /  60  20  50  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...AR
LONG TERM....AR
AVIATION...Simmons
Hazardous weather outlook, Aug 14, 9:11 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1011 AM EDT Sun Aug 14 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1011 AM EDT Sun Aug 14 2022

...Scattered to Numerous Thunderstorms Today...
...Localized Flooding Possible This Afternoon...
...A Few Strong Storms Possible This Afternoon...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Widespread scattered to numerous thunderstorms
possible this afternoon, with the highest chances over the interior of
South Florida. Main impacts to monitor include heavy rain and
localized flooding, gusty winds, and frequent lightning.

Flooding: Metropolitan areas and/or urban areas and towns could
experience localized flooding and ponding of roadways in association
with showers and thunderstorms today.

Thunderstorm Wind: Locally strong wind gusts are possible today
with the strongest thunderstorms.

Waterspouts: There is a potential for isolated waterspouts over the
coastal waters and Lake Okeechobee.

Heat: Locations across South Florida today could experience heat
indices of around or above 100. Best chances are across the interior,
but a chance exists everywhere. If you work outdoors, protect
against the sun and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorm continue on Monday,
with potential for locally gusty winds, heavy rainfall, and frequent lightning.
Scattered storms continue each day through Thursday.

A limited risk of excessive heat with heat indices exceeding the
upper 90s to around 100 will continue through much of the period and
may be increase a bit my the latter part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 11:37 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Miami FL
1237 PM EDT Sun Aug 14 2022

FLZ069-070-141715-
Coastal Collier County FL-Inland Collier County FL-
1237 PM EDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of south central
Collier County through 115 PM EDT...

At 1235 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Copeland, or 13 miles northeast of
Everglades City, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph, torrential rainfall, and
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall could lead to
         localized flooding.

Locations impacted include...
Carnestown, Copeland, Big Cypress National Preserve, Fakahatchee
Strand State Preserve, Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2587 8142 2599 8150 2609 8131 2592 8121
TIME...MOT...LOC 1635Z 240DEG 49KT 2602 8128

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MFL

The radar

The Miami radar (KAMX), 68 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
August 14, 1:25 PM EST
Where
Broward County, 3.32 mi W of (Fxe)ft Laudrdl Exec
Property damage
$550,000
Reported by
Broadcast Media
Coordinates
26.202, -80.224

Lightning struck several units in the Players Place townhouse complex on Winners Circle in North Lauderdale during a heavy thunderstorm, igniting a fire which caused extensive roof damage. Four units were affected, two of which appeared to have sustained total damage. At least 12 people were displaced due to the damage. Time is based on National Lightning Detection network data which showed several lightning strikes in the immediate area. Damage totals are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054079.